Editorial note – for all RxISK posts on withdrawal see Here
A feature article in the New York Times recently by Ben Carey covered dependence on and withdrawal from antidepressants. Here. It led to over a thousand comments within 48 hours including a predictable set of comments from doctors claiming that antidepressants don’t cause dependence and that any problems they do cause are readily manageable.
It is increasingly rare to get an article like this in a mainstream news outlet – other than the Daily Mail in the UK. The Guardian which used to report evidence of difficulties on treatments, including withdrawal from antidepressants is ever less likely to do so. Their view seems to be that everyone should take their medicine and their vaccines and dissent should probably not be tolerated.
As the NYT article brought out – something is wrong when over 10% of the population is taking these drugs. Between 80 – 90 % are on them for over year and a quarter of those on them have been on them for ten or more years. This is not what was expected by most clinicians who were around when the SSRIs came on the market first. What the companies expected is another matter – drugs like paroxetine showed clear withdrawal problems in healthy volunteers after only two weeks exposure.
Another point the NYT article brought out is that we simply don’t know much about how to get people off antidepressants (or other psychotropic drugs).
This point was brought home to me by contact with two cases in the last week, one by email reproduced below and the other who had a very similar story linked to paroxetine – both male and both of whom had turned to the Surviving Antidepressants site for help.
Emails from the Edge
I am currently in the process of tapering Sertraline 50mg tablets. I have been on them for 3 years and was on Citalopram for 2 years before that. I am tapering no more than 10% or my current dosage every 4-6 weeks, as advocated by the surviving antidepressants website. I am currently down to 12.15mg of Sertraline using my own homemade suspension of Sertraline (Sertraline tablets dispersed in water). I am experiencing fairly severe symptoms – depressed moods, intermittent anxiety, eye watering, cognitive/memory disturbances, extreme difficult rising in the morning etc. I really don’t know if these are withdrawal symptoms or my original problem, it’s very hard to differentiate.
I also don’t know whether I should return to 50mg or continue tapering to zero? A fairly stable life on pharmaceutical drugs might be preferable to an unstable, undrugged one. I would very much appreciate your opinions on my situation.
This whole process is exceptionally hard to fathom, I really have no idea what’s going on in my brain and nervous system, suffice to say it’s almost entirely physical in nature and not mental. My thoughts are no more negative than any of my families and yet they are not afflicted with this condition. My attitude and thoughts have absolutely no effect on how I feel, in other words they are irrelevant to this process. The best way to describe it is having a nervous system on edge all the time. I find mornings the absolute worst and then late at night I enter a period of calm – my thoughts have not changed in the space of 12 hours so the change in demeanour is utterly perplexing. The only thing keeping me going is the theory postulated by the surviving antidepressants website that says serotonergic receptors upregulate upon gradual tapering of the SSRI – this could be wishful thinking on their own behalf but I have to have hope in something.
Do people actually recover from this? I really don’t know how anybody goes off them after 25 years.
Surviving Antidepressants is and has been a wonderful resource for many. There are lots of different threads on the site. The site does not commit solely to upregulating serotonergic receptor as the key to resolving withdrawal. Altostrata herself makes a lot references to being helped by lamotrigine – which has an action on sodium channels.
No-one knows what is going on in the case of antidepressant dependence and withdrawal. In the case of opioid withdrawal for instance, we know a lot about what happens and have specific therapies that can make a difference. Dopamine agonist and dopamine antagonist dependence and withdrawal lead to very different clinical pictures – the antagonists produce tardive dyskinesia on withdrawal. Until we do know what is going on in the case of the antidepressants it will be difficult to offer really useful advice or explain what is happening in the case of some people who have a more difficult time.
At the moment its not possible to answer the question asked in the email here – should I go back on a full dose and just stay on that dose. In many cases it seems once a person’s system has become unstable there is no going back to stability.
It is also not possible to answer questions about Tapering until we understand what is going on. Many people seem to end up blaming themselves for tapering too quickly but lots of people end up in difficulties no matter how slowly they taper. The recommendation on Surviving Antidepressants to taper at a 10% rate is sensible but not foolproof.
Can people recover? Even from protracted and complex withdrawal, yes they can. Engaging in some activity – physical or social – seems important. Withdrawal into a shell isn’t. But being active can be extraordinarily difficult in these states.
The latest therapeutic aid is knitting. This seems to combine an element of neurofeedback, and mindfulness as well as activation of the motor cortex that seems helpful. It’s probably the case that playing a musical instrument if you can play one would help in a similar fashion.
Many people complain about anxiety and worry that their brains have been permanently damaged. This anxiety may be coming from the body and not the brain. There is very little serotonin in the brain – it’s mostly in the body. There is a strong chance the problem links to a disturbance of peripheral nerves around the body with the brain reading abnormalities in the transmission of signals from the body as anxiety – a completely different kind of anxiety to the original problem the person had, but all too easy for some doctor to persuade the unwary this is just what we were treating you for in the first instance.
The RxISK Prize focusses mainly on PSSD and PGAD. Our hunch though is the mechanisms that lead to PSSD in some are very close to the mechanisms that lead to protracted withdrawal symptoms in others. Both PSSD and complex withdrawal are legacy problems with a degree of overlap in symptoms. Find what is causing PSSD and we will be a long way to finding what is happened in withdrawal.
The restless genitals of PGAD seems closely linked to the restlessness of akathisia. Find the answer to one and we will likely have the answer to the other.